Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 52, NWS Honolulu, HI

September 17, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 17, 2015, 6:04 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2015, 6:04 PM HST (04:04 UTC)
Expired
Sep 17, 2015, 9:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 6 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WGHW50 PHFO 180404
FFWHFO
HIC001-180700-
/O.NEW.PHFO.FF.W.0052.150918T0404Z-150918T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
604 PM HST THU SEP 17 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 900 PM HST

* AT 600 PM HST...HAWAII COUNTY EMERGENCY MANAGEMENT REPORTED THAT 
  HIGHWAY 11 WAS CLOSED BETWEEN MILE MARKERS 58 AND 59 AT KAWA FLATS 
  DUE TO WATER OVER THE HIGHWAY. RADAR IS SHOWING AREAS OF LIGHT TO 
  MODERATE RAIN IN THE AREA...BUT THERE WAS HEAVY RAIN EARLIER THIS 
  AFTERNOON UPSLOPE WHICH IS NOW CAUSING EXCESSIVE RUNOFF OVER THE 
  HIGHWAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  NAALEHU...KAWA FLATS...PUNALUU BEACH...PAHALA AND HAWAIIAN OCEAN
  VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1897 15572 1898 15576 1925 15554 1920 15540
      1910 15554 1908 15556 1904 15556 1891 15568

$$

JACOBSON
2 follow-up statements
895 
WGHW70 PHFO 180453
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST THU SEP 17 2015

HIC001-180700-
/O.CON.PHFO.FF.W.0052.000000T0000Z-150918T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
653 PM HST THU SEP 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 650 PM HST...HAWAII COUNTY EMERGENCY MANAGEMENT REPORTED THAT   
HIGHWAY 11 REMAINS CLOSED BETWEEN MILE MARKERS 58 AND 59 AT KAWA 
FLATS DUE TO WATER OVER THE HIGHWAY. RADAR IS SHOWING PATCHY LIGHT 
RAIN AROUND AND UPSLOPE OF KAWA FLATS...BUT THERE WAS HEAVY RAIN 
EARLIER THIS AFTERNOON UPSLOPE WHICH IS NOW CAUSING EXCESSIVE RUNOFF 
OVER THE HIGHWAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
NAALEHU...KAWA FLATS...PUNALUU BEACH...PAHALA AND HAWAIIAN OCEAN
VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1897 15572 1898 15576 1925 15554 1920 15540
      1910 15554 1908 15556 1904 15556 1891 15568

$$

JACOBSON
245 
WGHW70 PHFO 180654
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
854 PM HST THU SEP 17 2015

HIC001-180701-
/O.EXP.PHFO.FF.W.0052.000000T0000Z-150918T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
854 PM HST THU SEP 17 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 900 PM HST...

AT 845 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED THAT ONE LANE 
OF HIGHWAY 11 HAS REOPENED AT KAWA FLATS...AND THE WATER ON THE 
HIGHWAY IS SLOWLY RECEDING. NO ADDITIONAL HEAVY RAINS ARE OCCURRING 
IN THE KAWA FLATS AREA AT THIS TIME...AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 1897 15572 1898 15576 1925 15554 1920 15540
      1910 15554 1908 15556 1904 15556 1891 15568

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:40 PM HST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 17, 4:40 PM HST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
440 PM HST THU SEP 17 2015

.SYNOPSIS...
MODERATE TO FRESH TRADE WINDS WILL CONTINUE INTO NEXT WEEK. THE
TRADE WINDS WILL DELIVER BRIEF PASSING SHOWERS TO WINDWARD COASTS
AND SLOPES OVER THE NEXT COUPLE OF DAYS...WITH NO MAJOR MOISTURE
SOURCES EXPECTED. A DISTURBANCE ALOFT TO THE NORTHEAST OF THE
ISLANDS WILL SUPPORT THE DEVELOPMENT OF LOCALLY HEAVY SHOWERS OVER
LEEWARD BIG ISLAND THE NEXT COUPLE OF AFTERNOONS...BUT IS OTHERWISE
EXPECTED TO HAVE LITTLE AFFECT ON ISLAND WEATHER THROUGH THE
WEEKEND. INCREASED MOISTURE IS EXPECTED TO FUEL A GREATER NUMBER OF
WINDWARD SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...
SURFACE ANALYSIS DEPICTS HIGH PRESSURE FAR N OF THE STATE...
SUPPORTING MODERATE TO LOCALLY FRESH TRADE WINDS. LATEST SATELLITE
IMAGES CONTINUE TO INDICATE A FAIRLY TYPICAL TRADE WIND CLOUD AND
SHOWER DISTRIBUTION OVER THE ISLANDS AND ADJACENT WATERS...WITH
SCATTERED TO BROKEN LOW CLOUDS ALONG WINDWARD SLOPES...LOTS OF
LEEWARD SUN...AND A FEW SMALL SHOWERY CLOUD ELEMENTS MOVING INTO
WINDWARD AREAS. ALOFT...AN UPPER LEVEL LOW IS CENTERED ABOUT 575
MILES ENE OF PHNL...AND IS NEARLY STATIONARY.

MODERATE TO LOCALLY BREEZY TRADES WILL PREVAIL ACROSS THE STATE FOR
THE FORESEEABLE FUTURE. LATEST FORECAST CHARTS INDICATE A SLIGHT
INCREASE IN LOW LEVEL MOISTURE RIDING IN ON THE TRADE WINDS THE NEXT
24 HOURS...BUT LATEST VISIBLE IMAGERY SHOWS NO SIGNIFICANT CLOUDS OR
SHOWER AREAS ON THE APPROACH...SO A FAIRLY TYPICAL TRADE WIND
WEATHER PATTERN IS EXPECTED INTO...AND THROUGH...THE WEEKEND.

THE CLOSED LOW ALOFT TO THE ENE IS FORECAST TO DRIFT W AND THEN N
THROUGH EARLY NEXT WEEK...AND MOST OF THE ASSOCIATED INSTABILITY
WILL REMAIN NE OF THE ISLANDS. ITS PROXIMITY HOWEVER WILL LIKELY
ALLOW HEAVY SHOWERS TO DEVELOP OVER THE BIG ISLAND LEEWARD AREAS THE
NEXT COUPLE OF AFTERNOONS. EARLY NEXT WEEK...AN INCREASE IN MOISTURE
IS POSSIBLE FROM MONDAY THROUGH WEDNESDAY...FUELING INCREASED
PRIMARILY WINDWARD SHOWERS.

&&

.AVIATION...
HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP A MODERATE EAST TO
NORTHEAST TRADE WIND FLOW IN PLACE...WITH CLOUDS AND SHOWERS FOCUSED
PRIMARILY ACROSS NORTH THRU EAST SECTIONS OF THE ISLANDS. BRIEF MVFR
CIGS/VSBYS MAY IMPACT PHTO AND PHLI IN PASSING SHRA...AND A FEW
+SHRA WILL BE POSSIBLE OVER THE BIG ISLAND INTERIOR AND LEEWARD
SLOPES THROUGH THIS EVENING. OTHERWISE... PREDOMINANTLY VFR
CONDITIONS WILL PREVAIL AND NO AIRMETS ARE CURRENTLY IN EFFECT.

&&

.MARINE...
TRADE WINDS WILL PREVAIL THROUGH THE FORECAST PERIOD...AND WIND
SPEEDS WILL BE CLOSE TO THE SMALL CRAFT ADVISORY /SCA/ CRITERIA. A
SCA REMAINS IN EFFECT THROUGH SATURDAY FOR THE NORMALLY WINDY ZONES
AROUND MAUI AND THE BIG ISLAND. IT NOW APPEARS WINDS WILL DROP BELOW
SCA SPEEDS ON SATURDAY AS AN UPPER LOW PASSING NE OF THE ISLANDS
WEAKENS THE LOW LEVEL GRADIENT EVER SO SLIGHTLY.

A NEW SSW SWELL ARRIVING TODAY AND PEAKING ON FRIDAY IS EXPECTED TO
BRING SURF HEIGHTS TO ADVISORY LEVELS ALONG S FACING SHORES...AND A
HIGH SURF ADVISORY HAS BEEN ISSUED. ANOTHER LONG PERIOD SSW SWELL IS
EXPECTED SATURDAY...AND IS FORECAST TO PEAK SUNDAY AFTERNOON INTO
MONDAY MORNING...MAINTAINING ELEVATED SURF ALONG S FACING SHORES.
TRADE WINDS WILL CONTINUE TO GENERATE SHORT-PERIOD CHOPPY SURF AT
MODERATE LEVELS ALONG EAST FACING SHORES THROUGH THE REST OF THIS
WEEK AND THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAALAEA BAY-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:07 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao25 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.